EMAIL TO A FRIEND COMMENT

 

New Type 2 Diabetes Drugs May Cause Ketoacidosis


The FDA is warning that the type 2 diabetes medicines canagliflozin (Invokana), dapagliflozin (Farxiga), and empagliflozin (Jardiance) may lead to ketoacidosis, a serious condition where the body produces high levels of blood acids called ketones that may require hospitalization. The FDA is continuing to investigate this safety issue and will determine whether changes are needed in the prescribing information for this class of drugs, called sodium-glucose cotransporter-2 (SGLT2) inhibitors.

 

Patients should pay close attention for any signs of ketoacidosis and seek medical attention immediately if they experience symptoms such as difficulty breathing, nausea, vomiting, abdominal pain, confusion, and unusual fatigue or sleepiness. Patients should not stop or change their diabetes medicines without first talking to the prescriber. Health care professionals should evaluate patients experiencing these signs or symptoms for the presence of acidosis, including ketoacidosis; discontinue SGLT2 inhibitors if acidosis is confirmed; and take appropriate measures to correct the acidosis and monitor sugar levels.

 

SGLT2 inhibitors are a class of prescription medicines that are FDA-approved for use with diet and exercise to lower blood sugar in adults with type 2 diabetes. When untreated, type 2 diabetes can cause serious problems, including blindness, nerve and kidney damage, and heart disease. SGLT2 inhibitors lower blood sugar by causing the kidneys to remove sugar from the body through the urine. These medicines are available as single-ingredient products and also in combination with other diabetes medicines such as metformin. The safety and efficacy of SGLT2 inhibitors have not been established in patients with type 1 diabetes and the FDA has not approved them for use in these patients.

 

A search of the FDA Adverse Event Reporting System (FAERS) database identified 20 cases of acidosis reported as diabetic ketoacidosis (DKA), ketoacidosis, or ketosis in patients treated with SGLT2 inhibitors from March 2013 to June 6, 2014. All patients required emergency room visits or hospitalization to treat the ketoacidosis. Since June 2014, the FDA has continued to receive additional FAERS reports for DKA and ketoacidosis in patients treated with SGLT2 inhibitors.

 

DKA, a subset of ketoacidosis or ketosis in diabetic patients, is a type of acidosis that usually develops when insulin levels are too low or during prolonged fasting. DKA most commonly occurs in patients with type 1 diabetes and is usually accompanied by high blood sugar levels. The FAERS cases were not typical for DKA because most of the patients had type 2 diabetes and their blood sugar levels, when reported, were only slightly increased compared to typical cases of DKA. Factors identified in some reports as having potentially triggered the ketoacidosis included major illness, reduced food and fluid intake, and reduced insulin dose.

 

See the FDA Drug Safety Announcement

 

See also Medical Law Perspectives, May 2014 Report: Diabetes and Its Complications: Malpractice and Other Liability Issues

 

See also Medical Law Perspectives, May 2013 Report: Drugs, Dosage, and Damage: Physician Liability for Prescribing or Administering Medication 

 

 

REPRINTS & PERMISSIONS COMMENT